inapropriate? trigger?

Discussion in 'Therapy and Medication' started by normaljoe, Mar 22, 2015.

  1. normaljoe

    normaljoe Well-Known Member

    <Mod Edit: Guidelines>

    The story behind this is my horrible time taking Venlafaxine {Effexor}. (not sure if I can mention the name?), I have been on it for about 3-4 weeks now at 112mg a day and have found little to no relief. I have been having constant break downs on my way to and home from work, a friends house, the grocery store, you name it. all day today I have been obsessed with the thought of <Mod Edit: Methods> (not the first time). I was first put on Zoloft, that worked well for anxiety and some what stabilized my mood. seemed after about 8 months it just stopped working. despite maxing out the dose at 200mg a day I continued, instead taking 300 sometimes 4 to alleviate my symptoms. well it stopped working. I came off of it cold turkey due to a mailing issue and my moving. got Effexor and am extremely miserable. when I was on zoloft and before I was on it, I had really bad nightmares several times a week. I was given mirtazapine for it, I was a zombie after waking up so I stopped. I was then given prazosin. well, since coming off of zoloft I haven't had a nightmare. so taking the prazosin seems unnecessary. I know I am rambling and this is not coherent but I just want thoughts and suggestions and validation that I am not just attention seeking. :pullinghair: that someone else has experienced a sudden stop in relief from their medication, that this won't sound weird going to my dr and saying, "hey, it feels like im taking placebos I want something stronger."

    has anyone found a difference in effectiveness with SNRI vs SSRI? is there a way to find out which one you need? anyone know the long term effects of anti depressents? I know anti psychotics are not very..well..."user friendly" over the long term. fml.:pullinghair: :violin: :ban: :giraffe:
    Last edited by a moderator: Mar 22, 2015
  2. Acy

    Acy Mama Bear - TLC, Common Sense Staff Member Safety & Support

    You are not alone in this. Paxil worked for me at the beginning, and then it didn't, so my med was changed. It happens.

    Talking to the doctor about your meds and how they are working (or not working) should not be a problem for your doctor. That is his or her job. However, I think it might be better to ask the doctor to "review your meds and their effectiveness" with you as opposed to saying, "Hey, I want something stronger." Asking for "stronger meds" could make some doctors wonder if you were misusing the meds intentionally.

    Keep us posted on how you're doing. The best of luck with this. :)
  3. normaljoe

    normaljoe Well-Known Member

    thank you mod. I will re-read the guidelines. before my next post. sorry about the trouble.
  4. ChestnutMay

    ChestnutMay Antiquities Friend

    I have been on both zoloft and effexor and will gladly share my experience with both.

    My zoloft experience was similar to yours, in that it helped for years and then stopped working. I also ended up taking doses much higher than the recommended daily amounts but eventually even that didn't help. I was fortunate to have a doctor who was willing to take the risk of prescribing the higher doses since when zoloft worked, it worked so well. She also prescribed low doses of risperdal to potentiate the effects of the zoloft. I think it was at this point that effexor was added, to give me even more support. The risperdal did help - the effexor, not so much. More about risperdal later.

    Re: zoloft.... I had serious problems with zoloft withdrawal and can not imagine how you stopped it cold turkey. If I was even a few hours late in dosing, I would develop these weird electrical brain zaps, terrible brain fog and severe depression. I also had a weird response to zoloft generics - one of the ones on the market simply didn't work and I was in a constant state of withdrawal the whole time I took it. I could not function at all, but fortunately my insurance company was cooperative and rushed the brand to me over night. I've read stories of zoloft withdrawal that would make your hair stand on end. Some people swear it takes months for the withdrawal symptoms to go away - since these symptoms include depression, it might be that some of the depression you feel is related to going off zoloft. Three to four weeks is not very long. Anyway, just a thought.

    Once zoloft stopped working, the only way I could go off it, due to the horrible withdrawal symptoms, was to switch to another SSRI, lexapro. Lexapro worked pretty well, and this might be an option for you. I didn't think it worked as well as zoloft, and I ended up taking high doses of this as well, but it was better than nothing.. I continued with the effexor and risperdal.

    As for effexor - I never found it very effective at all. There was a mercifully brief period of time when it was my primary anti-depressant but it simply didn't work so I dropped it entirely. My experience has been that this class of drugs is not as effective as the SSRIs and is best used in combination with them.

    After 3 decades of being treated with anti-depressants, I no longer take any at all. For whatever reason, they are no longer effective. I think I've tried every antidepressant out there, plus all kinds of combinations and they do nothing. I've read posts on this site from other people describing the same thing - antidepressants don't work for them. I should add though that the old tricyclic elavil was actually one of the most effective I've ever taken and I only gave it up because it eventually caused vision changes that were having a negative impact on my work. Maybe it is time to dust off this old stand-by and give it another shot.

    A note about risperdal.... Risperdal is not an anti-depressant, being an atypical anti-psychotic prescribed for schizophrenia. However, it is also prescribed at lower doses for depression when combined with anti-depressants. I hesitate to recommend it because it can cause some nasty side effects, like weight gain and tremors, and it is VERY hard to go off of. Still, when you are in terrible pain, you go with what works. It helped reduce my depression, it enabled me to sleep at night and, if I had an attack of anxiety, an extra risperdal broke it up within 20-30 minutes. Unfortunately, after several years an EKG showed an abnormal reading and my doctors refused to prescribe it any longer. I actually don't think the risperdal was responsible for the abnormal EKG reading since I had a large supply on hand and kept taking it until I ran out. The abnormal EKG reading didn't come back, even though I was still taking it. Frankly, my life has not been the same without it and if I could talk a doctor into prescribing it for me, I'd probably try it again. It was after I ran out of risperdal, that the SSRI lexapro stopped working entirely.

    Totally off subject - love the giraffe! I too am very fond of this marvelous creature.
    Last edited by a moderator: Mar 22, 2015